Kansas, 2020

Damaging Winds in Kansas, July 29 to 30, 2020

July 29 to 30, 2020 · NWS GID · 3 events in 3 counties and zones

Slow moving upper low brings multiple rounds of thunderstorms, including a few severe thunderstorms with high wind, to north central Kansas from the late afternoon hours of July 29th into the early morning hours of July 30th. Isolated to scattered thunderstorms developed during the mid to late morning hours, but this activity remained weak and heavy rain remained off to the north across south…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Slow moving upper low brings multiple rounds of thunderstorms, including a few severe thunderstorms with high wind, to north central Kansas from the late afternoon hours of July 29th into the early morning hours of July 30th. Isolated to scattered thunderstorms developed during the mid to late morning hours, but this activity remained weak and heavy rain remained off to the north across south central Nebraska. New thunderstorms developed from central Nebraska into northwest Kansas during the late afternoon and early evening hours as instability increased. Activity grew upscale into thunderstorms clusters and moved east/southeast during the evening hours. One such cluster moved through Philips and Rooks Counties between 6-8pm CDT, but remained sub-severe. Additional thunderstorms developed and organized into a mesoscale convective system (MCS) west of the area during the late evening hours, then moved into Phillips and Rooks Counties around midnight. A portion of the line began to develop a bow between midnight and 1am which produced a swath of severe winds from Phillips and Rook Counties southeast into Osborne County. The strongest wind gust was 72mph as measured by a mesonet station 9 miles north-northeast of Codell. It is not known what, if any, damage occurred as a result of the severe winds. Thunderstorms weakened by 3am and ended by dawn.

Severe weather activity was supported by moderate to strong instability, but the limiting factor to more widespread severe weather was weak effective shear of only 30 knots. Climatologically speaking, weak shear is typically the limiting factor during the mid to late summer months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 29, 5:25 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 29, 5:25 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Wed Jul 29 2020

...Aviation Update...

.SHORT TERM...(This evening through Thursday)
Issued at 225 PM CDT Wed Jul 29 2020

Primary concern for the short term includes ongoing tstms and hydro
issues in the southeast CWA along with possible MCS moving across
the west/southwest tonight.

Current water vapor imagery and upper air data showing large upper
low located over southern Hudson Bay with trough extending into the
northeastern CONUS. Ridging continues across the western half of the
country although an upper low has pushed through the ridge and was
centered just west of the MT/WY/SD border. A lead wave sliding
eastward has resulted in heavy rain producing tstms today across the
eastern half of our CWA.  At the surface, a stationary front
stretched across the SD/NE border to a sfc low in the NE panhandle.
A lee trough stretched south of the low along the front range. Good
low level moisture return the past 24 hours as dewpoints have
climbed into the upper 60s to lower 70s across the entire CWA. The
eastern half of the CWA has remained mainly cloudy while clearing to
the west will help destabilize things as the day wears on.

As noted above, expect an MCS to move in from the west this evening.
CAMS models have been fairly consistent with this from run to run.
Looks like it should move into the western CWA about 00Z, affecting
the west and SW CWA. Deep layer shear and instability parameters
look sufficient for severe potential with damaging winds the primary
threat but cannot rule out some large hail as well. 0-1 km shear is
progged to be fairly weak so do not anticipate a tornado threat. An
additional round of tstms are possible across the west overnight as
models have more storms moving in around midnight or a little
earlier.

Precip threat doesn't end with this as we will remain under cyclonic
flow with the broad upper low to our NW working slowly across the
Plains Wed night and Thursday. Tstms will be scattered in nature and
do not expect much in the way of severe on Thursday but precipitable
water values remain fairly high and could have hydro issues based on
how much rain falls today and tonight.

.LONG TERM...(Thursday night through Wednesday)
Issued at 225 PM CDT Wed Jul 29 2020

The precip is expected to come to an end starting Thu night into the
day on Friday as the upper low noted above dives south across the
region as an open wave. Latest operation models in decent agreement
showing the 500mb trough axis stretching east/west across central KS
by 00Z Friday. Light precip may linger overnight Thu as this feature
continues to drop south and by Friday I expect mainly a dry day.

The ridge over the Rockies is then progged to reestablish itself
placing us between this high amplitude ridge to our west and
troughing east. For the most part still expect dry weather the
majority of the extended period although as has been noted the past
few days, not out of the question for a wave or two to drop down the
backside of the trough and clip us.

With the ridge a little ways to the west, we won't see the hot
temps usually noted in July/Aug. Expecting upper 70s to mid 80s
which is actually a few degrees below average for this time of
year.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 624 PM CDT Wed Jul 29 2020

Fairly high confidence in VFR ceiling/visibility through the
majority of the first 6-10 hours, but beyond that, confidence is
at least medium-high in several hours of MVFR/IFR ceiling and
perhaps MVFR visibility (especially centered in the 10-17Z time
frame). As for rainfall/thunderstorm chances, normally dislike
blanketing an ENTIRE TAF period with a generic "vicinity
thunderstorm" (VCTS) mention, but this just seems to be one of
those rare cases where it is justified. Overall though, the "best"
chance for steadier rain/possible storms appears to favor the
mid-morning through mid- afternoon on Thursday. The reason for
the persistent VCTS mention is that at least isolated activity
looks possible at almost any time, especially this evening and
then again during the day Thursday. Will obviously adjust/amend
with TEMPO/prevailing groups as needed. Not anticipating any
severe storms at the terminals, but brief heavy rain, gusty winds
and small hail cannot be ruled out. As for winds (and not
accounting for any thunderstorm outflow effects), not expecting
big issues, as prevailing speeds should largely hold under 12KT,
with direction transitioning from easterly this evening to
northerly on Thursday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Ewald
LONG TERM...Ewald
AVIATION...Pfannkuch
Hazardous weather outlook, Jul 29, 9:31 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1031 PM CDT Wed Jul 29 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1031 PM CDT Wed Jul 29 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

At least isolated to scattered thunderstorms remain possible
almost anywhere in the outlook area. Although the risk for severe
storms is considered quite low for the vast majority of the area,
an isolated strong to marginally-severe storm cannot be completely
ruled out, especially for locations mainly southwest of a line
from roughly Lexington Nebraska to Osborne Kansas. The main
threats with any severe storms would be damaging winds to around
60 mph and quarter size hail.

In addition, any stronger storms in the outlook area overnight
could produce heavy rain of 1 inch or more in a short time, with
localized flooding possible.

Due to heavy rain that fell during the day Wednesday, a Flood
Warning remains in effect overnight for most of Thayer County
Nebraska. Please refer to the warning statement for more
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Flood Warning remains in effect on Thursday for most of Thayer
County Nebraska. Please refer to the Warning statement for more
details.

Thunderstorms are possible Thursday morning through Friday
morning, and then again on Saturday afternoon. Severe weather is
not currently expected, but some storms Thursday into Thursday
night could produce heavy rainfall, with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated overnight on a widespread
basis, but any reports of possible strong thunderstorm winds, hail
or flooding would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 29, 8:43 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
943 PM CDT Wed Jul 29 2020

NEZ060-300315-
Dawson NE-
943 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
1015 PM CDT...

At 943 PM CDT, Doppler radar was tracking severe thunderstorms along
a line extending from 10 miles south of Callaway to 11 miles north of
Gothenburg to near Brady. Movement was southeast at 30 mph.

Dime size hail and winds in excess of 60 mph will be possible with
these storms.

People in northwestern Dawson County should monitor the weather
situation closely.  A warning may be needed if the storms move into
the area.  Be ready to seek shelter if severe weather threatens.

This includes Interstate 80 between mile markers 209 and 220.

LAT...LON 4105 10022 4105 9980 4098 9978 4089 9982
      4086 9996 4084 10022
TIME...MOT...LOC 0243Z 293DEG 27KT 4115 9996 4109 10011 4106 10032

Fay
Special weather statement, Jul 29, 9:14 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
1014 PM CDT Wed Jul 29 2020

NEZ060-061-072-073-300400-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1014 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...WEST
CENTRAL BUFFALO...NORTHEASTERN GOSPER AND DAWSON COUNTIES UNTIL 1100
PM CDT...

At 1014 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to 7 miles south of Willow
Island to Wellfleet. Movement was southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Elwood, Overton, Amherst, Sumner,
Miller, Eddyville, Smithfield, Willow Island, Johnson Lake and
Farnam.

LAT...LON 4105 10022 4105 9955 4088 9921 4052 9965
      4052 9998 4070 9998 4070 10022
TIME...MOT...LOC 0314Z 297DEG 22KT 4105 9971 4077 10011 4073 10075

Pfannkuch
Special weather statement, Jul 29, 9:59 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
1059 PM CDT Wed Jul 29 2020

KSZ005-006-017-NEZ060-061-072>074-082>084-300445-
Rooks KS-Phillips KS-Smith KS-Franklin NE-Buffalo NE-Phelps NE-
Kearney NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
1059 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS...NORTHWESTERN
SMITH...PHILLIPS...FRANKLIN...PHELPS...SOUTHWESTERN KEARNEY...
SOUTHWESTERN BUFFALO...GOSPER...SOUTHEASTERN DAWSON...FURNAS AND
HARLAN COUNTIES UNTIL 1145 PM CDT...

At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to near Arapahoe to 6 miles north
of Danbury. Movement was southeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lexington, Holdrege, Phillipsburg, Alma, Cambridge, Arapahoe,
Franklin, Elm Creek, Oxford, Bertrand, Axtell, Elwood, Beaver City,
Overton, Logan, Orleans, Loomis, Hildreth, Wilcox and Agra.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4069 9998 4086 9947 4024 9876 3966 9914
      3951 9960 3957 9960 3957 9963 4000 9963
      4000 10019
TIME...MOT...LOC 0359Z 321DEG 43KT 4075 9958 4031 9983 4012 10044

Pfannkuch
Special weather statement, Jul 29, 10:45 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
1145 PM CDT Wed Jul 29 2020

KSZ005-006-017-NEZ073-082>085-300530-
Rooks KS-Phillips KS-Smith KS-Franklin NE-Webster NE-Phelps NE-
Harlan NE-Furnas NE-
1145 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS...NORTHWESTERN
SMITH...PHILLIPS...FRANKLIN...SOUTHERN PHELPS...EASTERN FURNAS AND
HARLAN COUNTIES UNTIL 1230 AM CDT...

At 1144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ragan to near Stamford to 7 miles
northwest of Norton. Movement was southeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Holdrege, Phillipsburg, Alma, Franklin, Oxford, Beaver City, Logan,
Kensington, Orleans, Wilcox, Agra, Stamford, Kirwin, Republican City,
Prairie View, Long Island, Edison, Atlanta, Naponee and Bloomington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall of at least one-half inch in a short time is
also occurring with these storms, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 9991 4045 9931 3996 9857 3964 9908
      3948 9960 3957 9960 3957 9963 4000 9963
      4000 10011
TIME...MOT...LOC 0444Z 300DEG 37KT 4036 9929 4007 9958 3990 10002

Pfannkuch
Local storm report, Jul 29, 11:12 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1212 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HEAVY RAIN       HASTINGS AIRPORT        40.60N 98.43W
07/29/2020  M1.10 INCH       ADAMS              NE   ASOS

            1.10 INCHES OF RAIN IN THE PAST 45 MINUTES
            OR SO. 1.33 INCHES FOR THE DAY INCLUDING
            WHAT FELL THIS MORNING.

0850 PM     HAIL             5 N HOLDREGE            40.51N 99.38W
07/29/2020  E0.75 INCH       PHELPS             NE   EMERGENCY MNGR

0846 PM     HEAVY RAIN       GRAND ISLAND AIRPORT    40.97N 98.31W
07/29/2020  M2.07 INCH       HALL               NE   ASOS

            RAIN TOTAL OVER PAST FEW HOURS.

0837 PM     TSTM WND GST     HASTINGS AIRPORT        40.60N 98.43W
07/29/2020  M52 MPH          ADAMS              NE   ASOS

            PEAK GUST ALONG STORM OUTFLOW.

0713 PM     HEAVY RAIN       3 E FARWELL             41.22N 98.57W
07/29/2020  M1.40 INCH       HOWARD             NE   PUBLIC

            1.40 INCHES OF RAIN IN ROUGHLY THE LAST 45
            MINUTES. RELAYED BY OFF DUTY NWS EMPLOYEE.

0638 PM     HAIL             BEAVER CITY             40.14N 99.82W
07/29/2020  E1.50 INCH       FURNAS             NE   LAW ENFORCEMENT

            HAIL UP TO AT LEAST PING PONG BALL SIZE ON
            EAST SIDE OF TOWN. VAST MAJORITY WAS SMALLER
            IN TOWN.

0632 PM     HAIL             BEAVER CITY             40.14N 99.83W
07/29/2020  E0.70 INCH       FURNAS             NE   LAW ENFORCEMENT

            DISPATCH REPORTS UP TO DIME SIZE HAIL.

0205 PM     FLOOD            3 W DESHLER             40.14N 97.78W
07/29/2020                   THAYER             NE   EMERGENCY MNGR

            WATER OVER 5100 ROAD SOUTH OF HWY 136.

0131 PM     HEAVY RAIN       RANDALL                 39.64N 98.05W
07/29/2020  M2.85 INCH       JEWELL             KS   MESONET

            PWS STATION KKSRANDA2.

0129 PM     HEAVY RAIN       3 ENE WEBBER            39.95N 97.99W
07/29/2020  M2.45 INCH       JEWELL             KS   COCORAHS

            RELAYED VIA TWITTER.

0115 PM     HEAVY RAIN       1 S HEBRON              40.15N 97.58W
07/29/2020  M2.07 INCH       THAYER             NE   AWOS

            AWOS STATION KHJH HEBRON AIRPORT.

0104 PM     HEAVY RAIN       3 ESE BELVIDERE         40.23N 97.50W
07/29/2020  M3.08 INCH       THAYER             NE   MESONET

            DAVIS WEATHERLINK STATION.

0102 PM     HEAVY RAIN       4 SSE DESHLER           40.09N 97.69W
07/29/2020  M3.52 INCH       THAYER             NE   MESONET

            PWS STATION KNEDESHL5.

0101 PM     HEAVY RAIN       4 NW DESHLER            40.18N 97.78W
07/29/2020  M2.31 INCH       THAYER             NE   MESONET

            PWS STATION KNEDESHL6.

0100 PM     HEAVY RAIN       4 ENE RUSKIN            40.18N 97.81W
07/29/2020  M2.35 INCH       THAYER             NE   MESONET

            PWS STATION KNEDESHL4.

1259 PM     HEAVY RAIN       1 SSE DAVENPORT         40.30N 97.80W
07/29/2020  M2.24 INCH       THAYER             NE   MESONET

            DAVIS WEATHERLINK STATION.

1259 PM     HEAVY RAIN       2 SSE DAVENPORT         40.28N 97.80W
07/29/2020  M2.05 INCH       THAYER             NE   MESONET

            DAVIS WEATHERLINK STATION.

1258 PM     HEAVY RAIN       2 NE DAVENPORT          40.33N 97.78W
07/29/2020  M2.12 INCH       THAYER             NE   MESONET

            PWS STATION KNEDAVEN13.

1257 PM     HEAVY RAIN       1 NNE DAVENPORT         40.33N 97.80W
07/29/2020  M2.41 INCH       THAYER             NE   MESONET

            DAVIS WEATHERLINK STATION.

1256 PM     HEAVY RAIN       5 W DAVENPORT           40.31N 97.90W
07/29/2020  M3.03 INCH       NUCKOLLS           NE   MESONET

            PWS STATION KNEEDGAR13.

1255 PM     FLOOD            3 WNW DAVENPORT         40.34N 97.86W
07/29/2020                   NUCKOLLS           NE   EMERGENCY MNGR

            ROAD 4700 CLOSED FROM ROAD Y TO CLAY COUNTY
            LINE DUE TO WATER OVER THE ROAD. MAINLY
            RUNOFF OUT OF FIELDS.

1248 PM     HEAVY RAIN       4 SE EDGAR              40.34N 97.92W
07/29/2020  M2.26 INCH       NUCKOLLS           NE   MESONET

            PWS STATION KNEEDGAR14.

1248 PM     HEAVY RAIN       3 E EDGAR               40.37N 97.91W
07/29/2020  E2.12 INCH       CLAY               NE   MESONET

            PWS STATION KNEEDGAR11.

1247 PM     HEAVY RAIN       2 E EDGAR               40.36N 97.93W
07/29/2020  M2.04 INCH       CLAY               NE   MESONET

            PWS STATION KNEEDGAR3.

1246 PM     HEAVY RAIN       3 W EDGAR               40.36N 98.02W
07/29/2020  M2.98 INCH       CLAY               NE   MESONET

            PWS STATION KNEEDGAR10.

1245 PM     HEAVY RAIN       3 ENE EDGAR             40.39N 97.92W
07/29/2020  M3.04 INCH       CLAY               NE   MESONET

            PWS STATION KNEEDGAR12.

1244 PM     HEAVY RAIN       2 N EDGAR               40.40N 97.98W
07/29/2020  M3.56 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION.

1243 PM     HEAVY RAIN       4 NW DEWEESE            40.40N 98.20W
07/29/2020  M2.52 INCH       CLAY               NE   MESONET

            DAVIS WEATHLINK STATION.

1243 PM     HEAVY RAIN       4 NE FAIRFIELD          40.47N 98.05W
07/29/2020  M2.01 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION.

1153 AM     FLOOD            2 E DEWEESE             40.36N 98.11W
07/29/2020                   CLAY               NE   EMERGENCY MNGR

            IN THE PROCESS OF CLOSING SEVERAL COUNTY
            ROADS IN THE EDGAR AND DEWEESE AREAS DUE TO
            FLOODING. MAINLY IN AREAS WITH LITTLE TO NO
            RESIDENCES.

1110 AM     FLASH FLOOD      4 W DESHLER             40.15N 97.79W
07/29/2020                   THAYER             NE   EMERGENCY MNGR

            RELAYED REPORT OF WATER FLOWING OVER HIGHWAY
            136 OUT OF THE DITCH.

1100 AM     HEAVY RAIN       2 NNE PAULINE           40.44N 98.33W
07/29/2020  M2.10 INCH       ADAMS              NE   NWS EMPLOYEE

1033 AM     FLOOD            4 E BELVIDERE           40.25N 97.48W
07/29/2020                   THAYER             NE   FIRE DEPT/RESCUE

            EM RELAYED REPORT OF 3-4 INCHES OF WATER
            RUNNING OVER COUNTY ROAD.

0935 AM     HEAVY RAIN       4 NW DEWEESE            40.40N 98.20W
07/29/2020  M2.48 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION.

0933 AM     HEAVY RAIN       3 W EDGAR               40.36N 98.02W
07/29/2020  M2.86 INCH       CLAY               NE   PUBLIC

            PWS STATION KNEEDGAR10.

0931 AM     HEAVY RAIN       2 N EDGAR               40.40N 97.98W
07/29/2020  M3.37 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION.

0908 AM     HEAVY RAIN       EDGAR                   40.37N 97.97W
07/29/2020  M3.70 INCH       CLAY               NE   TRAINED SPOTTER

0902 AM     FLOOD            EDGAR                   40.37N 97.97W
07/29/2020                   CLAY               NE   EMERGENCY MNGR

            STREET FLOODING IN EDGAR. WATER IS GUTTER TO
            GUTTER, BUT WATER IS DRAINING RELATIVELY
            WELL FOR NOW.

&&

SUMMARY OF ALL STORM REPORTS ISSUED BY NWS HASTINGS ON
WEDNESDAY, JULY 29TH.

PFANNKUCH
Special weather statement, Jul 29, 11:17 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
1217 AM CDT Thu Jul 30 2020

KSZ005-017-300600-
Rooks KS-Phillips KS-
1217 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND SOUTHERN PHILLIPS
COUNTIES UNTIL 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Logan to 7 miles south of
Edmond to near Hill City to 6 miles north of Wakeeney. Movement was
east at 35 mph.

Pea size hail and wind gusts up to around 50 mph will be possible
with these storms.

Locations impacted include...
Plainville, Stockton, Logan, Palco, Woodston, Damar, Zurich, Codell
and Webster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 9960 3957 9963 3972 9963 3959 9907
      3935 9909 3913 9919 3913 9960
TIME...MOT...LOC 0517Z 288DEG 31KT 3973 9964 3953 9987 3931 9983 3911
9992

Pfannkuch

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 29, 11:52 PM CST
Where
Phillips County, Phillipsburg Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.730, -99.320

Thunderstorm Wind, Rooks

When
July 30, 12:19 AM CST
Where
Rooks County, 9 mi NNE of Codell
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.320, -99.116

A 72 MPH wind gust was recorded by a mesonet station located 9 miles north-northeast of Codell.

Thunderstorm Wind, Osborne

When
July 30, 12:39 AM CST to 12:40 AM CST
Where
Osborne County, 8 mi SW of Osborne
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.348, -98.806

Wind gusts of 60 and 65 MPH were recorded by a mesonet station located 8 miles southwest of Osborne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907435, 907437, 907441.